Kansas, 2009

Hail and Damaging Wind in Kansas, July 7, 2009

July 7, 2009 · NWS GLD · 2 events in 2 counties and zones

Scattered thunderstorms developed in Tribune and Greeley counties during the evening and produced a couple of marginally severe reports of wind and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Scattered thunderstorms developed in Tribune and Greeley counties during the evening and produced a couple of marginally severe reports of wind and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 7, 5:56 PM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 7, 5:56 PM MST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
656 PM MDT TUE JUL 7 2009

.UPDATE...
650 PM MDT TUE JUL 7 2009

UPDATED ZONES MAINLY TO ADDRESS SMALL CLUSTER OF TSRA...THAT HAS
BEEN INTENSIFYING...MOVING THROUGH THE SOUTHERN THIRD OF THE AREA.
THIS TSRA BEING HELPED BY SHORTAVE TROUGH AND LEFT FRONT QUADRANT
OF THE UPPER JET. ALSO THESE STORMS MOVING NEAR TO JUST NORTH OF
SUBTLE EAST TO WEST SURFACE TROUGH. TSRA IS ALSO MOVING INTO MORE
FAVORABLE LOW AND MID LEVEL MOISTURE AND INSTABILITY ENVIRONMENT.
SO HAVE UPDATED THE SOUTHERN THIRD TO SCATTERED FOR THIS EVENING.
ADJUSTED HOURLY GRIDS BASED ON LASTEST VALUES/OBSERVATIONS.

BULLER
&&

.DISCUSSION...
132 PM MDT TUE JUL 7 2009

THE MUCH DISCUSSED FLAT SUB-TROPICAL RIDGE AND RELATED HOT TEMPS ARE
ON TRACK AND REFLECTED IN THE FCST MAX/MINS TEMPS THROUGH THE FCST
PERIOD. CONTINUITY WITH THE OVERNIGHT FCSTR WAS MAINTAINED. RATHER
THAN BELABORING THIS TOPIC ANY FURTHER, WILL FOCUS ON THE TIMING
OF MINOR WAVES THAT WILL TEMPORALLY DISRUPT THE TRANQUIL PATTERN.

EXPECTING TERRAIN INDUCED CI LATER THIS AFTERNOON THAT SHOULD MOVE
INTO OUR CO ZONES BY EARLY EVENING. THE ACTIVITY SHOULD BE MORE LIMITED
IN AREAL COVERAGE AND DISSIPATE EARLIER COMPARED TO YESTERDAY.
VARIOUS NWP, PRIMARILY THE WRF, RUC, AND HRRRR, INDICATE LOW PROBS
OF CI ALONG A COLD FRONT THAT IS CURRENTLY LOCATED IMMEDIATELY
NORTH AND WEST OF THE CWA, THEN TSRA MOVING SOUTH IN NE. MUCAPE, AND
BULK SHEAR WOULD SUPPORT THE MAINTENANCE OF ORGANIZED CONVECTION
BUILDING INTO A LLVLJ. CONFIDENCE IS NOT TOO HIGH THAT THE SWRN
FRIDGE OF THE ACTIVITY WILL MAKE IT THIS FAR SOUTH INTO OUR ERN ZONES.
SO I PAINTED ONLY SCHANCE POPS FOR LATE OVERNIGHT TONIGHT.

OTHERWISE, ANOTHER PAC FRONT WORKS IN HERE ON THR THEN ANOTHER ON
SAT. THE SAT FRONT IS PROGGED TO BE ACCOMPANIED BY RELATIVITY BETTER
KINEMATIC SUPPORT COMPARED TO THR, WHEREBY PERHAPS LATE
AFTERNOON/NIGHT TSRA MAY OCCUR ALONG AND NORTH OF THE FRONT SAT
AND SUN.

HPC GRIDS UTILIZED FOR THE D6/7 PERIODS.

05
&&

.AVIATION...
523 PM MDT TUE JUL 7 2009
FOR THE 00Z TAFS... VFR CONDITIONS EXPECTED OVER THE NEXT 24 HOURS.
THE MAIN QUESTION TONIGHT IS WHETHER OR NOT T-STORMS WILL MAKE IT
ACROSS EASTERN CO AND SOUTHERN NE TO EITHER TERMINAL.  CURRENT
ACTIVITY IS MOVING TO THE SE AND WILL LIKELY MISS BOTH
TERMINALS.  THE PRESENCE OF A SURFACE TROUGH AXIS TO THE WEST AND
POSSIBLY A LL JET TONIGHT WILL BE FACTORS FOR MORE DEVELOPING
STORMS.  HAVE INCLUDED CB MENTION FOR NOW BUT WILL WATCH CLOSELY
THROUGHOUT THE EVENING.  WEDNESDAY LOOKS TO BE MOSTLY CLEAR AND A BREEZY
SOUTHERLY WIND.

KJ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 7, 9:20 AM MST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1020 AM MDT TUE JUL 7 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1020 AM MDT TUE JUL 7 2009 /1120 AM CDT TUE JUL 7 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON ALONG AND
WEST OF A TROUGH OF LOW PRESSURE FROM ROUGHLY TRENTON NEBRASKA TO
BURLINGTON AND CHEYENNE WELLS COLORADO. THIS IS IN RESPONSE TO AN
APPROACHING UPPER LEVEL DISTURBANCE. ANY STORMS THAT DEVELOP WILL
MOVE SLOWLY SOUTHEAST AT 10 MPH EARLY TONIGHT.

ANOTHER WEATHER DISTURBANCE IS EXPECTED TO MOVE SOUTH INTO THE
MCCOOK...HILL CITY AND NORTON AREAS LATE TONIGHT INTO THE
OVERNIGHT HOURS PROVIDING A SLIGHT CHANCE FOR THUNDERSTORMS.

THE PRIMARY THREAT FROM ANY THUNDERSTORMS THAT DEVELOP WILL BE
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

In the hours before

Special weather statement, Jul 7, 5:25 PM MST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
625 PM MDT TUE JUL 7 2009

COZ091-092-080100-
CHEYENNE COUNTY-KIT CARSON COUNTY-
625 PM MDT TUE JUL 7 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 625 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES NORTH OF FIRSTVIEW...AND MOVING EAST AT
35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM AS IT MOVES EAST ALONG THE CHEYENNE AND KIT CARSON COUNTY
LINE THROUGH 7 PM MDT.

024
Special weather statement, Jul 7, 5:56 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
656 PM MDT TUE JUL 7 2009

COZ091-080130-
KIT CARSON COUNTY-
656 PM MDT TUE JUL 7 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 654 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF BETHUNE...AND MOVING NORTHEAST
AT 45 MPH.

STRONG OUTFLOW WIND GUSTS OF UP TO 55 MPH WILL MOVE THROUGH
SOUTHEAST KIT CARSON COUNTY THROUGH 730 PM MDT...INCLUDING THE CITY
OF BURLINGTON.

AREAS OF BLOWING DUST MAY ALSO CAUSE SUDDEN REDUCTIONS IN
VISIBILITY...INCLUDING ON INTERSTATE 70 BETWEEN BETHUNE AND THE
KANSAS STATE LINE.

024
Special weather statement, Jul 7, 7:04 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
804 PM MDT TUE JUL 7 2009

KSZ041-080230-
GREELEY-
804 PM MDT TUE JUL 7 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS...

AT 804 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR HORACE...AND MOVING EAST
AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

KILLINGSWORTH

The radar

The Goodland radar (KGLD), 100 km away, was scanning. The volume nearest the first event began at 02:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Greeley

When
July 7, 7:12 PM MST
Where
Greeley County, Tribune
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
38.470, -101.750

Visibility was briefly reduced to four miles.

Hail, Wichita

When
July 7, 8:25 PM CST
Where
Wichita County, 2.14 mi NNW of Selkirk
Measured
0.75 in hail
Reported by
Public
Coordinates
38.500, -101.540

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177902, 177901.